Reducing the Risk of Withdrawal Symptoms and Relapse Following Clozapine Discontinuation-Is It Feasible to Develop Evidence-Based Guidelines?
Blackman G., Oloyede E., Horowitz M., Harland R., Taylor D., MacCabe J., McGuire P.
Clozapine is the only antipsychotic that is effective in treatment-resistant schizophrenia. However, in certain clinical situations, such as the emergence of serious adverse effects, it is necessary to discontinue clozapine. Stopping clozapine treatment poses a particular challenge due to the risk of psychotic relapse, as well as the development of withdrawal symptoms. Despite these challenges for the clinician, there is currently no formal guidance on how to safely to discontinue clozapine. We assessed the feasibility of developing evidence-based recommendations for (1) minimizing the risk of withdrawal symptoms, (2) managing withdrawal phenomena, and (3) commencing alternatives treatment when clozapine is discontinued. We then evaluated the recommendations against the Appraisal of Guidelines for Research and Evaluation (AGREE) II criteria. We produced 19 recommendations. The majority of these recommendation were evidence-based, although the strength of some recommendations was limited by a reliance of studies of medium to low quality. We discuss next steps in the refinement and validation of an evidence-based guideline for stopping clozapine and identify key outstanding questions.